Pembrolizumab-Induced Bullous Pemphigoid: Navigating Diagnostic Challenges and Treatment Resistance

View at publisher
Authors: Camille Moeckel
Cited by: 1

Abstract

Immune checkpoint inhibitors (ICIs), including the programmed cell death protein-1 (PD-1) inhibitor pembrolizumab, have revolutionized metastatic urothelial carcinoma management but are frequently associated with cutaneous immune-related adverse events, including drug-induced bullous pemphigoid (DIBP). We present the case of an 81-year-old man with PD-L1-negative metastatic high-grade papillary urothelial carcinoma with a generalized, pruritic, bullous eruption following treatment with pembrolizumab. Histopathology and direct immunofluorescence confirmed bullous pemphigoid (BP). This case underscores the diagnostic challenges of DIBP. Clinicians must maintain a high index of suspicion and consider early transition to steroid-sparing agents such as rituximab in refractory cases. Timely dermatologic referral and close multidisciplinary coordination are essential.

Fields of Study & Subjects

Autoimmune Bullous Skin Diseases Dermatology and Skin Diseases Cancer Immunotherapy and Biomarkers

Publication details

Journal / source
Cutis
Publisher
Frontline Medical Communications, Inc.
Volume
5
Issue
117
Pages
E14–E18
Publication date
1 May 2026
Language
EN